On the impossibility of Wp2 estimates for elliptic equations with piecewise constant coefficients

Hongjie Dong, Doyoon Kim

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

In this paper, we present counterexamples showing that for any p∈(1,∞), p≠2, there is a non-divergence form uniformly elliptic operator with piecewise constant coefficients in R2 (constant on each quadrant in R2) for which there is no Wp2 estimate. The corresponding examples in the divergence case are also discussed. One implication of these examples is that the ranges of p are sharp in the recent results obtained in [4,5] for non-divergence type elliptic and parabolic equations in a half space with the Dirichlet or Neumann boundary condition when the coefficients do not have any regularity in a tangential direction.

Original languageEnglish
Pages (from-to)3963-3974
Number of pages12
JournalJournal of Functional Analysis
Volume267
Issue number10
DOIs
Publication statusPublished - 2014 Nov 15
Externally publishedYes

Fingerprint

Elliptic Equations
Quadrant
Coefficient
Neumann Boundary Conditions
Elliptic Operator
Estimate
Half-space
Dirichlet Boundary Conditions
Parabolic Equation
Counterexample
Divergence
Regularity
Range of data
Form

Keywords

  • Counterexamples
  • Elliptic equations with piecewise constant coefficients
  • Wp2 estimates

ASJC Scopus subject areas

  • Analysis

Cite this

On the impossibility of Wp2 estimates for elliptic equations with piecewise constant coefficients. / Dong, Hongjie; Kim, Doyoon.

In: Journal of Functional Analysis, Vol. 267, No. 10, 15.11.2014, p. 3963-3974.

Research output: Contribution to journalArticle

@article{c4f8ee6a9a7d4344bc511adb315319bb,
title = "On the impossibility of Wp2 estimates for elliptic equations with piecewise constant coefficients",
abstract = "In this paper, we present counterexamples showing that for any p∈(1,∞), p≠2, there is a non-divergence form uniformly elliptic operator with piecewise constant coefficients in R2 (constant on each quadrant in R2) for which there is no Wp2 estimate. The corresponding examples in the divergence case are also discussed. One implication of these examples is that the ranges of p are sharp in the recent results obtained in [4,5] for non-divergence type elliptic and parabolic equations in a half space with the Dirichlet or Neumann boundary condition when the coefficients do not have any regularity in a tangential direction.",
keywords = "Counterexamples, Elliptic equations with piecewise constant coefficients, Wp2 estimates",
author = "Hongjie Dong and Doyoon Kim",
year = "2014",
month = "11",
day = "15",
doi = "10.1016/j.jfa.2014.09.013",
language = "English",
volume = "267",
pages = "3963--3974",
journal = "Journal of Functional Analysis",
issn = "0022-1236",
publisher = "Academic Press Inc.",
number = "10",

}

TY - JOUR

T1 - On the impossibility of Wp2 estimates for elliptic equations with piecewise constant coefficients

AU - Dong, Hongjie

AU - Kim, Doyoon

PY - 2014/11/15

Y1 - 2014/11/15

N2 - In this paper, we present counterexamples showing that for any p∈(1,∞), p≠2, there is a non-divergence form uniformly elliptic operator with piecewise constant coefficients in R2 (constant on each quadrant in R2) for which there is no Wp2 estimate. The corresponding examples in the divergence case are also discussed. One implication of these examples is that the ranges of p are sharp in the recent results obtained in [4,5] for non-divergence type elliptic and parabolic equations in a half space with the Dirichlet or Neumann boundary condition when the coefficients do not have any regularity in a tangential direction.

AB - In this paper, we present counterexamples showing that for any p∈(1,∞), p≠2, there is a non-divergence form uniformly elliptic operator with piecewise constant coefficients in R2 (constant on each quadrant in R2) for which there is no Wp2 estimate. The corresponding examples in the divergence case are also discussed. One implication of these examples is that the ranges of p are sharp in the recent results obtained in [4,5] for non-divergence type elliptic and parabolic equations in a half space with the Dirichlet or Neumann boundary condition when the coefficients do not have any regularity in a tangential direction.

KW - Counterexamples

KW - Elliptic equations with piecewise constant coefficients

KW - Wp2 estimates

UR - http://www.scopus.com/inward/record.url?scp=84907986116&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84907986116&partnerID=8YFLogxK

U2 - 10.1016/j.jfa.2014.09.013

DO - 10.1016/j.jfa.2014.09.013

M3 - Article

VL - 267

SP - 3963

EP - 3974

JO - Journal of Functional Analysis

JF - Journal of Functional Analysis

SN - 0022-1236

IS - 10

ER -